Last week I felt great. My physical therapist and I changed and sharpened the blades on my lawnmower then I put the plow on the truck. Now I feel like doing nothing since Friday. Someone I think said that after a while you hit a wall. then things start getting better again. My stomach has felt yucky the past few days so I'm taking a little zofran again, only as needed. I've started ambien cr last nite and got a full 8 hours sleep. First night in a long time. Tonite I start celexa anti depression med. the nurse said to take it at nite to avoid side effects. I am going to try it and see.
Oh I'm sure all have had this happen. One day rockin it out next day just want to veg and not think at all. I see it with Ron everyday. I never know how his day will be until it happens. He may be out in the flower beds digging away and planting and transplanting and rearranging, cutting the grass, weed wacking and the next day in bed all day long getting up only to eat, drink or go potty than back to bed he goes. I don't get upset at all when he don't do anything. There are some days I think all of us would love to not do a darn thing and to be able to is not an option. With Cancer patients you all deserve that day whenever you want to take it is my thought with all you are going thru or have been thru you need your rest. Keep your head up and think positive and good luck!
I agree.... most days I'm go go go... but that's me. However, I also have my slug days too. I think Patrick because you are dealing with a little depression it's natural to have your down days. radiation and chemo can affect us in ways we don't know. Likely chemical imbalance, and the overall trauma of the treatment, and diagnosis, and fear all come into play. We all want to be able to get up and go back to being normal right away. Because to us it shows progression and healing. But we can't speed ahead of our body's ability to do that or we'll feel down about not being able to do what we expect. They say it takes 1 month for every week of radiation to recover. And I've had dr.s say up to a year or more. It really depends on your overall health going into this whole thing, and also how quickly your immune system is able to bounce back. Then there is an adjustment period that goes with the permanent changes. Try to give yourself time to make these changes and heal. It's great you slept a full 8 hours. If taking sleeping pills helps then that's great. But remember the quality of sleep you get on them may not be quite as satisfying as I find it's a different kind of sleep you get. It really depends on your body.
Take care and heal well.
Might want to have your TSH levels check as your thyroid may be damaged from the rad. Mine "went bad" 4 months post Tx.
thanks everyone again for your advice. pat ps keep the experiences coming.
Hitting the wall is very common among us shortly after treatment and can be due to an accummalation of things. You have to remember that your body is still healing and is in a hypermetabolic state and will burn through calories in a major way. Your intake should still remain high in calories with an emphasis on protiens, vitamin A, C and the mineral Zinc (as suggested by the Cleveland Clinic).
Thyroid issues are common after rads as David pointed out so get your TSH levels checked. You may want to also have your adrenals and testosterone levels tested as well. Opiate pain medications(major cause), antidepressants (major cause), stress, poor diet and exercise all will effect testosterone levels which will also effect your "get up and go". Being in your late 50's is against you there as well as the typical male loses 1-2% of testosterone production after 40 anyways. Ask your Dr about getting tested and possible testosterone replacement therapy.
Drugs will also do a number on you, pain meds especially as they depress your central nervous system, lowering your cardiovascular system, making physical activity harder while constraining testosterone production. If the issues persist make sure you are asking questions and seeking solutions as the squeeky wheel gets the oil.
Keep your chin up
Just wrote a note on this for Caco. I went into a bit of a depression after treatment finished. My doctor called it situational depression and let me know that it was very much like post-traumatic stress syndrome. I went on anti-depressants for two months and that did it for me. I never had to look back and never faced the depression again. Check in with your doctor on this one.
the depression is indeed real, ive seen it in many family cancer patients. heck, the first week after treatment ended, i got funky and im only the cancierge. my dad has his moments, esp when his energy isnt where it was the day before.
Another issue with low thyroid and/or testosterone is that both slow digestive process, which in turn can cause it's own set of depression like symptoms. I had SiBO (small intestine bacterial overgrowth) that caused me to not absorb vitamins B & D, and iron, and caused a lot of GI issues. This made me feel weak and tired all the time, and took a while to diagnose. SIBO is also common after radiation and chemotherapy which kill all the good bacteria. Once I cleared it up I had a lot more energy. Worth considering, especially if you have a lot of hearth burn and gas often.
The see-saw of energy is hard to take. On good days or a good stretch of days I feel like I am out of the woods and somehow back to "normal" (whatever that is) and then I crash. I am six months post-treatment. I try to be optimistic and life is better now than early summer, but radiation is a powerful force to be reckoned with. Seize the good days and be patient with yourself, if you can. Things will get better. -Michelle